Alert archive / Virginia / Frost Advisories in 2012

Frost Advisory 7, NWS Blacksburg, VA

April 27, 2012Bath County, Virginia

NWS Blacksburg, VA issued this frost advisory at Apr 27, 2012, 4:12 PM EDT for Bath County, Virginia. It took effect at Apr 28, 2012, 4:00 AM EDT. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Apr 27, 2012, 4:12 PM EDT (20:12 UTC)
In effect from
Apr 28, 2012, 4:00 AM EDT
Expired
Apr 28, 2012, 6:21 AM EDT
In force
2 hr
Issued by
NWS Blacksburg, VA

County Bath County, VA

The radar

The Roanoke radar (KFCX), 124 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

178 
WWUS71 KRNK 272012
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
412 PM EDT FRI APR 27 2012

...FROST POSSIBLE ACROSS PORTIONS OF GREENBRIER AND BATH COUNTIES...

.TEMPERATURES ARE EXPECTED TO FALL INTO THE LOW TO MID 30S TONIGHT
ACROSS PORTIONS OF GREENBRIER AND BATH COUNTIES. THESE COOL
TEMPERATURES...WHEN COMBINED WITH LIGHT WINDS AND PARTLY CLOUDY
SKIES...MAY RESULT IN PATCHY FROST...ESPECIALLY IN VALLEYS AND
DRAINAGES ACROSS THESE COUNTIES. TEMPERATURES ARE EXPECTED TO
REBOUND QUICKLY AFTER SUNRISE. 

VAZ020-WVZ045-280415-
/O.NEW.KRNK.FR.Y.0007.120428T0800Z-120428T1300Z/
BATH-GREENBRIER-
INCLUDING THE CITIES OF...HOT SPRINGS...LEWISBURG...QUINWOOD...
DUO...RAINELLE
412 PM EDT FRI APR 27 2012

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM EDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 9 AM EDT SATURDAY.

* LOCATIONS...VALLEYS AND DRAINAGES OF GREENBRIER AND BATH
  COUNTIES.

* TEMPERATURES...LOW TO MID 30S.

* TIMING... 4 AM TO 9 AM SATURDAY.

* IMPACTS...SENSITIVE PLANTS AND VEGETATION COULD BE DAMAGED OR 
  KILLED BY FROST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
2 follow-up statements
925 
WWUS71 KRNK 280134
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
934 PM EDT FRI APR 27 2012

...FROST POSSIBLE ACROSS PORTIONS OF GREENBRIER AND BATH
COUNTIES...

.TEMPERATURES ARE EXPECTED TO FALL INTO THE MID TO UPPER
30S...WITH ISOLATED LOWER 30S IN PROTECTED. THESE COOL
TEMPERATURES...WHEN COMBINED WITH LIGHT WINDS AND PARTLY CLOUDY
SKIES...MAY RESULT IN PATCHY FROST...ESPECIALLY IN VALLEYS AND
DRAINAGES ACROSS THESE COUNTIES. TEMPERATURES ARE EXPECTED TO
REBOUND QUICKLY AFTER SUNRISE.

VAZ020-WVZ045-281300-
/O.CON.KRNK.FR.Y.0007.120428T0800Z-120428T1300Z/
BATH-GREENBRIER-
INCLUDING THE CITIES OF...HOT SPRINGS...LEWISBURG...QUINWOOD...
DUO...RAINELLE
934 PM EDT FRI APR 27 2012

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT
SATURDAY...

* LOCATIONS...VALLEYS AND DRAINAGES OF GREENBRIER AND BATH 
  COUNTIES. 

* TEMPERATURES...LOW TO MID 30S.

* TIMING... 4 AM TO 9 AM SATURDAY.

* IMPACTS...SENSITIVE PLANTS AND VEGETATION COULD BE DAMAGED OR 
  KILLED BY FROST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
924 
WWUS71 KRNK 281021
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
621 AM EDT SAT APR 28 2012



VAZ020-WVZ045-281130-
/O.CAN.KRNK.FR.Y.0007.000000T0000Z-120428T1300Z/
BATH-GREENBRIER-
INCLUDING THE CITIES OF...HOT SPRINGS...LEWISBURG...QUINWOOD...
DUO...RAINELLE
621 AM EDT SAT APR 28 2012

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE
FROST ADVISORY.

FROST FORMATION IS NOT LIKELY AS CLOUDS HAVE KEPT TEMPERATURES IN
THE UPPER 30S TO LOWER 40S THIS MORNING. THEREFORE...THE FROST
ADVISORY IS CANCELLED.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this frost advisory went out at Apr 27, 10:23 AM EDT, 5 hours 49 minutes earlier.

Area forecast discussion, Apr 27, 10:23 AM EDT, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1023 AM EDT FRI APR 27 2012

.SYNOPSIS...
HIGH PRESSURE BUILDS IN FROM THE NORTHWEST TODAY THEN SHIFTS OFF
THE MID ATLANTIC COAST SATURDAY. A WARM FRONT WILL LIFT BACK INTO
THE AREA ON SATURDAY...AND REMAIN IN THE VICINITY OF VIRGINA AND
NORTH CAROLINA THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1015 AM EDT FRIDAY...

TODAY WILL BE A CHANCE TO DRY OUT AFTER YESTERDAYS WIDESPREAD
HEAVY RAINFALL. PERHAPS A LITTLE MORE CLOUD COVER OUT THERE THIS
MORNING THAN WAS INDICATED IN THE FORECAST...SO UPDATED WORDING IN
THE FORECAST FOR SOME AREAS BASED ON THAT. OTHERWISE...THE EARLY
MORNING FORECAST PACKAGE APPEARS TO BE IN GOOD SHAPE.

AS OF 715 AM EDT FRIDAY...

CLOUDS EXPECTED TO SCATTER OUT THIS MORNING ACROSS THE MTNS...THEN
BE ON THE INCREASE AGAIN LATE IN THE DAY OF THE HIGH LEVEL TYPE.
NO MAJOR CHANGES TO THE PREVIOUS FORECAST.

KEPT TEMPS CLOSE TO MOS WITH AROUND 60 NW TO LOW TO MID 70S
SOUTH.

TONIGHT...CLOUDS SHOULD INCREASE AGAIN AS WE SEE THE FLOW TURN MORE
SOUTH IN THE LOW LVLS. DIFFERENCE OF OPINION IN THE MODELS LEADS TO
KEEPING THE OVERALL FORECAST SIMILAR TO THE PREVIOUS WITH SLIGHT
CHANCE OF SHOWERS ARRIVING AFTER MIDNIGHT...WITH SOME LIFT SEEN
MOVING ACROSS. EVEN WITH CLOUDS INCREASING...DEWPOINTS SHOULD BE IN
THE 30S NORTH...THEN WITH ANY LIGHT PRECIP...EVAP COOLING MAY DROP
TEMPS TOWARD THE UPPER 30S IN THE NW CWA AROUND LEWISBURG/HOT
SPRINGS...WHILE THE SRN TIER OF THE FORECAST AREA ONLY DIPS TO
AROUND 50.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 345 AM EDT FRIDAY...

MADE SOME MINOR CHANGES TO THE FORECAST. STILL LOOKS LIKE SATURDAY
WILL BE WEDGED IN OUT EAST AS RAINFALL MOVES NORTHEAST AHEAD OF THE
WARM FRONT. THIS PATTERN SUGGEST SOME DOWNSLOPE WARMING OVER THE MTN
EMPIRE OF SW VA INTO SRN WV...WITH SOME CLEARING POSSIBLE. WENT
CLOSER TO THE MET/LOCAL MOS ON TEMPS...WITH LOWER 60S NORTHEAST TO
MID 70S FAR SW VA. AGAIN OVERALL FORECAST CONFIDENCE IS SOMEWHAT LOW
GIVEN EXTENT OF PRECIP AND LOCATIONS OF FRONT. OVERALL KEPT POPS IN
THE CHANCE RANGE WITH BEST LIFT ACROSS THE NRN CWA.

WITH THE UPPER FLOW STAYING MAINLY WEST THROUGH THE WEEKEND...THE
TIMING OF INDIVIDUAL WAVES ALONG THE FRONT AND FRONTAL POSITION
LEADS TO OFF AND ON AGAIN CHANCES OF SHOWERS OR THUNDERSTORMS.
MODELS VARY ON LOCATION AND WILL KEEP POPS SAT NIGHT-SUN IN THE
CHANCE RANGE. COULD SEE ANOTHER MCS SHIFT ACROSS THE AREA SAT
NIGHT-SUN. ONE CHANGE WAS TO INCREASE TEMPS IN THE SOUTHERN FORECAST
AREA SUNDAY AS MOST OF THE CLOUD COVER WILL BE NORTH OF THE VA/NC
BORDER...BUT STILL KEPT HIGHS BELOW GUIDANCE.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 330 PM EDT THURSDAY

SURFACE FRONT TO BISECT REGION PER ZONAL UPPER LEVEL FLOW ALOFT.
SURFACE RIDGE EXPECTED TO BUILD OVER THE SOUTHEAST STATES...CENTER
NEAR GEORGIA.  THIS WILL KEEP FRONT PINNED ALONG NRN PERIPHERY OF
THE HIGH...WITH DAILY THREAT OF SHRA/TSRA VCNTY OF THE FRONTAL
BOUNDARY...ORGANIZED TSTM DEVELOPMENT DEPENDENT ON TIMING OF UPPER
LEVEL DISTURBANCES THAT WILL PASS QUICKLY FROM WEST TO EAST WITHIN
THE FAST FLOW ALOFT. TIMING OF THESE WAVES REMAINS IN QUESTION
YIELDING A LOW CONFIDENCE FORECAST...OTHER THAN TO SAY THERE WILL BE
A DAILY THREAT OF SHRA/TSRA. THE RESULT IS THE USE OF A LARGE PAINT
BRUSH WITH RESPECT TO POPS.  TEMPS COULD EASILY BE PLUS/MINUS 10
DEGREES FROM CURRENT FCST PENDING WHICH SIDE OF THE FRONT WE ARE ON
AT THE TIME. THE STRONGER THE RIDGE BUILDS IN THE SOUTHEAST...THE
FARTHER NORTH THE SURFACE FRONT WILL GET PUSHED...SO BY MID WEEK
THINK TEMPERATURES SHOULD CLIMB WELL ABOVE NORMAL.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
AS OF 720 AM EDT FRIDAY...

LINGERING MVFR CIGS OVER THE MTNS OF NC INTO SE WV...SHOULD SCOUR
OUT MID MORNING. ANTICIPATE NW WINDS OF 5 TO 15 KNOTS TO BECOME
NORTH AND NORTHEAST THIS AFTERNOON AND WEAKEN.

TONIGHT..MODELS SHOWING CLOUD COVER INCREASING AND LOWERING BUT
EXPECT CIGS TO STAY VFR. A FEW SHOWERS ARE POSSIBLE AS WELL...BUT
THEY SHOULD NOT IMPACT TERMINALS UNTIL SAT.

FRONTAL BOUNDARY WILL BE HANGING CLOSE ENOUGH TO THE AREA THIS
WEEKEND TO PROVIDE PERIODS OF SUB VFR WX...WITH THE BEST CHANCE
OCCURRING SATURDAY. COULD SEE SOME IFR CIGS ACROSS THE BLUE RIDGE
IMPACTING ROA/BCB WITH SE FLOW.

THE FRONT SHOULD DROP SOUTH AGAIN MONDAY WHILE ANOTHER HIGH
PRESSURE WEDGES IN...AND COULD STILL BRING SOME SUB VFR
CIGS...ESPECIALLY EAST OF THE MTNS.

&&

.HYDROLOGY...
STILL GETTING SOME REPORTS OF MINOR FLOODING IN SRN MERCER/ERN
TAZEWELL COUNTY...WHILE THE BLUESTONE RIVER FROM SPANISHBURG IN
MERCER COUNTY NORTH INTO SUMMERS COUNTY AROUND PIPESTEM REMAINS
ABOVE FLOOD STAGE. THE STAGE IN SPANISHBURG IS ABOVE
MODERATE...WHICH WILL BE IMPACTING HIGHWAY 19 SOUTH OF
SPANISHBURG. NO RAIN IS EXPECTED INTO THIS EVENING...SO RIVERS AND
STREAM SHOULD FALL BELOW BANKFULL BY MIDDAY/EARLY AFTERNOON TODAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...NF/WP
NEAR TERM...NF/WP
SHORT TERM...WP
LONG TERM...PM
AVIATION...AMS/NF/WP
HYDROLOGY...
Hazardous weather outlook, Apr 27, 4:05 PM EDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
405 PM EDT FRI APR 27 2012

VAZ007-009>019-022>024-WVZ042>044-282015-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-
MONROE-
405 PM EDT FRI APR 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ032>035-043>047-058-059-282015-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
405 PM EDT FRI APR 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG THUNDERSTORMS WILL BE POSSIBLE DURING SATURDAY EVENING...
PRODUCING GUSTY WINDS AND PERIODS OF HEAVY RAIN. HEAVY RAIN MAY
CAUSE LOCALIZED MINOR FLOODING ACROSS AREAS THAT RECEIVED HEAVY
RAIN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ020-WVZ045-282015-
BATH-GREENBRIER-
405 PM EDT FRI APR 27 2012

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FROST ADVISORY FROM 4AM TO 9AM SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FROST ADVISORY FROM 4AM TO 9AM SATURDAY.

STRONG THUNDERSTORMS WILL BE POSSIBLE DURING SATURDAY EVENING...
PRODUCING GUSTY WINDS AND PERIODS OF HEAVY RAIN. HEAVY RAIN MAY
CAUSE LOCALIZED MINOR FLOODING ACROSS AREAS THAT RECEIVED HEAVY
RAIN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 27, 10:51 AM EDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1051 AM EDT FRI APR 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             ABBS VALLEY             37.24N  81.45W
04/26/2012  E1.00 INCH       TAZEWELL           VA   911 CALL CENTER

            DISPATCHER AT 911 CENTER REPORTED QUARTER SIZE HAIL AT
            HER HOUSE IN ABBS VALLEY

&&

EVENT NUMBER RNK1200104

SK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 12:31 AM EDTAreal Flood WarningRNKMercer, Summers18 hr
Apr 27, 6:44 AM EDTAreal Flood AdvisoryRNKMercer3 hr
Apr 27, 9:32 AM EDTAreal Flood AdvisoryRNKMercer3 hr
Apr 26, 8:22 PM EDTSpecial Weather StatementRNKBland, Pulaski53 min
Apr 26, 9:17 PM EDTSpecial Weather StatementRNKBland, Pulaski58 min
Apr 27, 12:46 AM EDTAreal Flood WarningRNKBland, Tazewell6 hr

Nearby

Frost Advisories in Virginia, 2012Frost Advisories in West Virginia, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.